New Mexico, 2016

High Wind in New Mexico, May 1, 2016

May 1, 2016 · NWS ABQ · 2 events in 1 county or zone

A slow-moving upper level low pressure system over Arizona helped force a strong back door cold front westward through gaps in the central mountain chain during the early morning hours of the 1st. The strongest winds impacted the Albuquerque Metro Area from Placitas southward to the Albuquerque Sunport and Belen.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving upper level low pressure system over Arizona helped force a strong back door cold front westward through gaps in the central mountain chain during the early morning hours of the 1st. The strongest winds impacted the Albuquerque Metro Area from Placitas southward to the Albuquerque Sunport and Belen. Sustained winds at the Sunport reached 40 mph with gusts up to 51 mph. The area below Embudo Canyon in the northeast heights reported the strongest wind gusts of 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 10:36 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 30, 10:36 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1136 PM MDT SAT APR 30 2016

.AVIATION...
06Z TAF CYCLE

UPPER LOW CENTERED OVER SOUTH CENTRAL AZ AT 05Z WILL MOVE SLOWLY
TO EAST CENTRAL AZ BY 01/16Z. AT THE SAME TIME...SFC HIGH
PRESSURE WILL BUILD SWD THRU THE ERN PLAINS WITH BRIEF NLY WIND
GUSTS TO 35KT...AND RESULT IN VERY STRONG ELY WNDS INTO THE RGV
ESPECIALLY FROM THE KSKX VCNTY SWD THRU KABQ AND KONM. WHILE THE
PEAK GUSTS TO AROUND 50-55KT EXPECTED TO OCCUR IN THE VCNTY OF
KABQ 01/07Z-14Z AN OVERALL SE LOW LEVEL WIND TO PERSIST THRU
01/18Z. OTHERWISE...MTS TO BE OBSCURED IN MVFR TO IFR CIGS/VSBYS
DUE TO SHOWERS...ISOLD TSTMS AND LCL BR CENTRAL AND WEST...AND IN
MVFR TO IFR CIGS/VSBY IN -RASN BR/FG FROM E SLOPES CENTRAL MT
CHAIN ACROSS THE ERN PLAINS AS THE FRONT PUSHES SWD.

&&

.PREV DISCUSSION...350 PM MDT SAT APR 30 2016...
...RARE DAMAGING EAST WIND EVENT EXPECTED IN THE ALBUQUERQUE
METRO AREA LATE THIS EVENING THROUGH SUNDAY MORNING...

.SYNOPSIS...
A LOW PRESSURE SYSTEM SLOWLY APPROACHING NEW MEXICO FROM THE WEST
WILL DRAW A POWERFUL BACK DOOR COLD FRONT THROUGH THE STATE
TONIGHT. POTENTIALLY DAMAGING EAST WINDS OVERTOPPING THE CENTRAL
MOUNTAINS WILL SLAM INTO THE ALBUQUERQUE METRO AREA WITH SUSTAINED
SPEEDS FROM 35 TO 60 MPH AND GUSTS UP TO 75 MPH LATE THIS EVENING
INTO SUNDAY MORNING. MUCH OF THE REMAINDER OF CENTRAL NEW MEXICO
WILL FEEL GUSTS UP TO 55 MPH...INCLUDING SANTA FE. THE STORM WILL
ALSO PRODUCE UP TO 15 INCHES OF SNOW ACCUMULATION TONIGHT THROUGH
SUNDAY IN PARTS OF THE NORTHERN MOUNTAINS...WITH A FEW TO SEVERAL
INCHES IN THE SURROUNDING HIGHLANDS AND VALLEYS...AS WELL AS THE
WEST CENTRAL MOUNTAINS. THE STORM WILL EXIT NORTHEAST OF THE AREA
SUNDAY NIGHT WITH WEAKER WINDS...A LINGERING CHANCE OF
PRECIPITATION AND THE POTENTIAL FOR A LATE SEASON FREEZE IN SOME
LOCATIONS.

&&

.DISCUSSION...
NUMERICAL MODEL GUIDANCE IS IN VERY GOOD AGREEMENT ON THE
LIKELIHOOD OF DAMAGING EAST WINDS IN THE ALBUQUERQUE METRO AREA
TONIGHT INTO SUNDAY MORNING. MODELS HAVE BEEN FORECASTING VERY
STRONG WINDS FOR SEVERAL DAYS NOW...GIVING US HIGH CONFIDENCE IN
THIS CLIMATOLOGICALLY RARE OCCURRENCE. ALL OF EASTERN
ALBUQUERQUE...INCLUDING THE NORTHEAST HEIGHTS AND
FOOTHILLS...WILL BE IMPACTED BY THESE VERY STRONG WINDS AS 30-35 KT
E TO SE FLOW AT 700 MB OVERTOPS THE SANDIA MOUNTAINS. DOWNSLOPE
ACCELERATION ON THE LEE SIDE OF THE MOUNTAINS WILL LIKELY RESULT
IN SOME GUSTS REACHING NEAR 75 MPH.

MODELS ARE ALSO PAINTING A CLEARER PICTURE OF THE UPPER LEVEL LOW
PRESSURE SYSTEM OPENING INTO A TROUGH AS IT CROSSES NORTHERN NEW
MEXICO LATE SUNDAY AND EXITS EAST SUNDAY NIGHT. ABUNDANT LOW LEVEL
MOISTURE...COLD AIR DELIVERED WITH THE FRONT AND STRONG UPPER
LEVEL DYNAMICS WILL COME TOGETHER FOR SEVERAL INCHES OF LATE
SEASON SNOW IN THE NORTHERN AND WESTERN MOUNTAINS. I-25 WILL BE
IMPACTED FROM SANTA FE TO THE COLORADO BORDER...AS WELL AS I-40
CROSSING THE CONTINENTAL DIVIDE. THERE IS SOME CONCERN THAT THE
NORTHWEST MOUNTAINS COULD RECEIVE WARNING CRITERIA SNOW NEAR 1
FOOT...TOO. LATER SHIFTS WILL MONITOR THE WINTER WEATHER
ADVISORIES BEING ISSUED THERE AND UPGRADE AS NEEDED.

GFS AND ECMWF ARE STILL AT ODDS ON WHETHER A MID LEVEL RIDGE OR
UPPER LEVEL TROUGH WILL BE THE DOMINATING WEATHER FEATURE THROUGH
THE EARLY PART OF THE COMING WORK WEEK. EVEN IF THE GFS RIDGE IS
RIGHT...THERE MAY BE ENOUGH MOISTURE TO RECYCLE FOR DAILY ROUNDS
OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY AS THE WEATHER
GRADUALLY WARMS ABOVE SUNDAYS COLD READINGS. MODELS AGREE ON THE
RIDGE BECOMING DOMINANT AROUND MID WEEK.

44

&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH WEDNESDAY...THEN
INCREASING CHANCES OF CRITICAL FIRE WEATHER CONDITIONS LATE NEXT
WEEK.

THE NEXT UPPER LEVEL CLOSED LOW IS ALONG THE CA...AZ BORDER THIS
AFTERNOON. IT WILL MOVE ACROSS AZ TONIGHT THEN WEAKEN AS IT TURNS
NORTHEAST OVER THE FOUR CORNERS REGION SUNDAY. SHOWERS WILL CONTINUE
TO FORM THIS AFTERNOON AND EVENING AND BE WIDESPREAD TONIGHT AND
SUNDAY...ALONG WITH A FEW THUNDERSTORMS. SNOW WILL FALL OVER THE
WESTERN AND ESPECIALLY NORTHERN MOUNTAINS WITH SUBSTANTIAL SNOWFALL
IN THE SANGRE DE CRISTO MOUNTAINS.

BUT THE SNOW MAY NOT BE THE BIGGEST STORY LATER TONIGHT INTO SUNDAY.
THE CURRENT SET OF NUMERICAL GUIDANCE IS EVEN A LITTLE STRONGER WITH
THEIR WIND FORECASTS FOR ALBUQUERQUE. WITH THE UPPER LOW CENTERED
OVER ARIZONA AND A TIGHTENING SURFACE GRADIENT...EAST WINDS WILL
INCREASE DRAMATICALLY DURING THE OVERNIGHT HOURS AND A SIGNIFICANT
TO MAJOR GAP WIND EVENT WILL IMPACT THE CENTRAL VALLEYS. THIS COULD
BE AN OVER THE TOP EVENT FOR THE RIO GRANDE VALLEY...WHICH WOULD
MEAN STRONG TO HIGH WINDS OVER A BIT LARGER AREA THAN CURRENTLY
FORECAST. 700 MB FLOW STEADILY INCREASES WITH SOUTHEAST WINDS OF 40
KNOTS EARLY SUNDAY MORNING. WE WILL CONTINUE WITH THE CURRENT WIND
ADVISORIES...AND THE HIGH WIND WARNING FOR THE MIDDLE RIO GRANDE
VALLEY...THE MOST IMPACT EXPECTED ACROSS EASTERN ALBUQUERQUE.

MUCH COOLER HIGHS ARE FORECAST FOR ALL ZONES SUNDAY BUT ESPECIALLY
SO EAST OF THE CENTRAL MOUNTAINS. WETTING PRECIPITATION IS EXPECTED
AT MOST LOCATIONS BUT WILL FAVOR WESTERN AND NORTHERN ZONES.

THE COOL AND MOIST CONDITIONS CONTINUE INTO MONDAY AND TUESDAY AS
THE UPPER LOW WEAKENS AND MOVES EAST WITH A TRAILING WEAKER WAVE
CROSSING NORTHERN ZONES ON TUESDAY. WETTING PRECIPITATION THOUGH
WILL BE HARD TO COME BY EARLY IN THE WEEK. TEMPERATURES BEGIN
TRENDING UP SOME MONDAY AND TUESDAY...BUT STILL BELOW NORMAL.

AN UPPER LEVEL RIDGE DEVELOPS IN THE WAKE OF THIS ACTIVITY WEDNESDAY
WHILE ANOTHER STRONG UPPER LOW APPROACHES THE WEST COAST. HIGHS
CONTINUE TO WARM WEDNESDAY...FINALLY REACHING NEAR NORMAL VALUES.
RESIDUAL MOISTURE COULD TRIGGER A FEW SHOWERS OVER CENTRAL OR
EASTERN ZONES.

TEMPERATURES INCREASE AGAIN ON THURSDAY AS THE RIDGE AXIS MOVES EAST
OF THE STATE AND A MID LEVEL DRY SLOT WITH SOUTHWEST SURFACE WINDS
DEVELOP AHEAD OF THE NEXT SYSTEM. SPOTTY CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE ACROSS THE WEST ON THURSDAY. STRONGER WINDS
AND A CONTINUED DRY AIRMASS WILL EXPAND THE COVERAGE OF CRITICAL
CONDITIONS TO MORE OF THE WEST AND THE CENTRAL AREAS ON FRIDAY.
DRYLINE CONVECTION WILL BE POSSIBLE LATE NEXT WEEK AS WELL.

LOOKS LIKE THE WEEKEND COULD BE IMPACTED BY ANOTHER CLOSED LOW WITH
COOLER TEMPERATURES...SHOWERS IN THE NORTH...AND GUSTY WINDS ACROSS
THE SOUTH. CRITICAL FIRE CONDITIONS WILL BE A CONCERN FOR THE EAST
CENTRAL PLAINS ON SATURDAY.

VENTILATION TO BE GENERALLY GOOD OR BETTER FOR MUCH OF THE FORECAST
PERIOD...EXCEPT FOR A BROAD AREA OF POOR TO FAIR VALUES IN THE EAST
ON MONDAY...AND OVER THE FAR NORTHEAST ON WEDNESDAY.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR THE FOLLOWING
ZONES... NMZ502-506-510>512-516-527>529.

WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR THE FOLLOWING
ZONES... NMZ513>515.

WIND ADVISORY UNTIL NOON MDT SUNDAY FOR THE FOLLOWING ZONES...
NMZ504-507-518-520-521-524.

HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING ZONES...
NMZ519.

&&
Hazardous weather outlook, Apr 30, 4:23 AM MST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 AM MDT SAT APR 30 2016

NMZ501>540-011130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
523 AM MDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A BACKDOOR COLD FRONT SURGING THROUGH THE CENTRAL MOUNTAIN CHAIN
TONIGHT WILL LIKELY GENERATE VERY STRONG TO PERHAPS DAMAGING EAST
WINDS INTO THE MIDDLE RIO GRANDE VALLEY...STRONGEST BELOW CANYONS
IN THE CENTRAL MOUNTAIN CHAIN. SOME OF THE STRONGEST WINDS WILL
LIKELY IMPACT PORTIONS OF THE ALBUQUERQUE METRO AREA WITH GUSTS
THAT MAY EXCEED 55 OR 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG EAST WINDS WILL CONTINUE THROUGH SUNDAY MORNING ACROSS MUCH
OF CENTRAL AND WESTERN NEW MEXICO. SIGNIFICANT SNOW ACCUMULATIONS
ARE POSSIBLE ACROSS THE NORTHERN MOUNTAINS SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

Event by event

2 high wind. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
May 1, 1:00 AM MST to 6:00 AM MST
Where
Albuquerque Metro Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Public

A peak wind of 67 mph occurred below Embudo Canyon in the Albuquerque foothills. High winds were reported at the site for several hours.

High Wind, Albuquerque Metro Area

When
May 1, 4:30 AM MST to 5:45 AM MST
Where
Albuquerque Metro Area forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Albuquerque Sunport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622512, 622516.